The Annals of Applied Probability

A Generalized Maximum Pseudo-Likelihood Estimator for Noisy Markov Fields

David J. Barsky and Alberto Gandolfi

Full-text: Open access


In this paper we present an asymptotic estimator, obtained by observing a noisy image, for the parameters of both a stationary Markov random field and an independent Bernoulli noise. We first estimate the parameter of the noise by solving a polynomial equation of moderate degree (about 6-7 in the one-dimensional Ising model and about 10-15 in the two-dimensional Ising model, for instance) and then apply the maximum pseudo-likelihood method after removing the noise. Our method requires no extra simulation and is likely to be applicable to any Markov random field, in any dimension. Here we present the general theory and some examples in one dimension; more interesting examples in two dimensions will be discussed at length in a companion paper.

Article information

Ann. Appl. Probab., Volume 5, Number 4 (1995), 1095-1125.

First available in Project Euclid: 19 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 62M40: Random fields; image analysis
Secondary: 62F12: Asymptotic properties of estimators

Maximum pseudo-likelihood estimator consistent estimator Markov random fields


Barsky, David J.; Gandolfi, Alberto. A Generalized Maximum Pseudo-Likelihood Estimator for Noisy Markov Fields. Ann. Appl. Probab. 5 (1995), no. 4, 1095--1125. doi:10.1214/aoap/1177004608.

Export citation